In 2009, my OB-GYN placed me on the birth control pill.
I was told that the Pill would help me with my acne and also with establishing a predictable menstrual cycle. It certainly did deliver—I experienced several years of clear skin and timely periods.
Until one day in 2012, I decided that perhaps this wasn’t the best long-term solution.
Afterall, I was engaged and knew that one day I would want to start a family of my own. During this time, I was also experimenting with my diet due to a diagnosis of polycystic ovarian syndrome (PCOS) and decided that it was time to transition off the birth control pill altogether and find a more permanent solution to my hormonal-related symptoms.
Through my research, I learned that the Pill did not actually help to regulate my hormones but rather used synthetic hormones to suppress my own hormone production. The varying levels of synthetic hormones throughout the month essentially mimic the natural hormone fluctuation that ultimately results in a period. This mimicking of a period is now more appropriately known as a withdrawal bleed. In fact, going off your synthetic hormones during the placebo week is exactly what triggers this withdrawal bleed. More importantly, I discovered that the Pill did not cure my acne or period irregularities, rather it simply suppressed these symptoms by suppressing my own hormones—the underlying issue that caused these symptoms in the first place was still there.
In fact, I was surprised that all of my previous issues came back after stopping the Pill. The acne? It came back with a vengeance. My menstrual cycle? Started to become irregular again.
Here’s a short list of what I wish my prescribing physician or pharmacist shared with me about what to expect while on the Pill or if I stopped taking the Pill:
The birth control pill is known to deplete key nutrients in your body.
The Pill can deplete your body of B12, B2, B6, Selenium, Magnesium, Zinc, Vitamin C, Vitamin E, & Folate. These are important nutrients that drive critical biochemical pathways in our bodies. It is important to supplement with a multivitamin alongside the Pill to prevent these long-term nutrient depletions.
After discontinuing the Pill, it will also be prudent to continue taking a multivitamin for a minimum of three months to ensure that these nutrient levels are fully restored. In fact, most women actually benefit from having a quality multivitamin as part of their daily routine. Think of your multivitamin as an insurance policy. You take it in case your diet does not provide you with all of the necessary nutrients.
Expect your period to return within three months.
If you had normal and predictable periods prior to going on the Pill, you should expect your period to return within three months of coming off the medication. Remember, it takes a bit of time to restore communication between the brain and the ovaries, and resume its natural rhythmic signaling cycle and ovulation. Therefore, waiting up to three months to get your period is fairly normal. During this time, you may experience changes in mood and libido, anxiety, or acne as you wean off the synthetic hormones, but this typically does not last longer than three months.
Your body will very likely transition back to your "pre-pill" state.
If you initially started taking birth control pills for specific symptoms such as acne, painful or irregular periods, heavy flows, severe cramping, or PMS, expect that these symptoms will very likely return, and in some cases, in even greater severity than before starting the Pill. Again, the reason for this is because the Pill simply suppresses these symptoms. It does not address the underlying root cause of your symptoms.
As a functional medicine nutritionist specializing in hormone health, I am passionate about helping my clients take proactive steps when it comes to transitioning off the Pill. I also support women who have recently come off the Pill and are experiencing a resurgence in their hormonal and menstrual-related symptoms. Here are the initial steps that I recommend to stay proactive or in the event you are experiencing symptoms again:
If you do not get your period after discontinuing the pill.
If you do not get your period within three months after having had one regularly in the past or within six months if you have a history of irregular periods, you may have a condition known as secondary amenorrhea. My first recommendation would be to consult an OB-GYN to explore the possible underlying causes such as premature ovarian failure, PCOS, hypothalamic amenorrhea, or hyperprolactinemia.
Next, depending on the cause identified, particularly PCOS or hypothalamic amenorrhea, I encourage you to work with a functional medicine practitioner who can support you from a whole body systems perspective. This type of practitioner may further identify that subclinical hypothyroidism, Vitamin D deficiency, chronic stress, excessive exercise, or insufficient calories are contributing to your current symptoms as well, and in turn, offer dietary, supplement, and lifestyle advice to help minimize these contributing factors and your symptoms.
Particularly for women with PCOS, my recommendation would be to start on a whole foods anti-inflammatory diet prior to getting off birth control. This includes removing refined sugar, gluten, and dairy from your diet. Also taking supplements such as a high-quality multivitamin, fish oil, Vitamin D, and myo-inositol would be incredibly beneficial during this transition. Taking these initial steps will set the stage for better hormone balance, and allow you to come off the Pill without any significant side effects.
If you get your period but you experience PMS symptoms, heavy bleeding, or severe pain.
If you experienced painful periods, heavy bleeding, or severe PMS symptoms in the past, I understand that you may be hesitant to come off birth control as it has likely helped you significantly with your symptoms. When preparing for this transition, my suggestion is once again to find the right physician to help you determine if a gynecological condition such as endometriosis or fibroids is causing your symptoms.
Next, I encourage you to work with a qualified functional medicine practitioner who will support you from a whole-body systems approach. If you are experiencing any of the above mentioned symptoms, it is very likely that you have an underlying imbalance known as estrogen dominance, an imbalance where there is too much estrogen in relation to progesterone. In this case, it would be important to promote estrogen detoxification by reducing alcohol intake, eating primarily a whole foods anti-inflammatory diet, maintaining healthy gut bacteria, and taking nutritional supplements such as diindolylmethane (DIM).
Many of my clients with endometriosis are successful in putting their condition into remission by adopting an anti-inflammatory diet and lifestyle as well as using specific targeted nutritional supplementation. This approach allows them to avoid invasive surgical procedures down the line.
If you get your period but you experience hormonal acne.
If you started on birth control primarily to manage your hormonal related acne, you are not alone. Many women are offered birth control as a solution to this problem. While the Pill is incredibly effective at controlling acne, it is once again not addressing the root cause of this condition.
To help ease this transition and prevent the recurrence of hormonal acne, there are several recommendations that are worthwhile to consider and begin at least one month prior to discontinuing the Pill. I emphasize an elimination diet, especially sugar, dairy, and gluten as these are big culprits of hormonal acne, as well as supplementing with zinc and collagen to boost skin regeneration.
On the other hand, if you had clear skin before, but ended up with acne after discontinuing the Pill, it is possible that the underlying root cause of your acne is an unbalanced or disrupted gut microbiome. In fact, birth control is known to disrupt the gut microbiome. Again, implementing dietary and lifestyle changes can be beneficial in this scenario as well.
As more and more women are choosing to forgo the birth control pill for more natural options, it is ideal to prepare your body as much as possible during the months leading up to discontinuation, so that you can have a smooth transition. If the reason you started taking the Pill was to help manage hormonal or menstrual-related symptoms, know that at best the Pill can be considered a symptom suppressor. It will not help to address the underlying root cause of your issue. Fortunately, this is one of the best times to partner with a functional medicine practitioner who can help you decode your symptoms from a whole-body systems perspective, and offer a comprehensive diet, supplement, and lifestyle program to help you finally put your symptoms into remission.
Eek! Why Are Our IUDs Falling Out?
4 MIN READ
I Refuse to Use Birth Control. Here’s Why.
4 MIN READ